Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 331, NWS Sioux Falls, SD

September 22, 2025Cherokee County, Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 22, 2025, 6:31 PM CDT for Cherokee County, Clay County, O'Brien County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2025, 6:31 PM CDT (23:31 UTC)
Expired
Sep 22, 2025, 7:15 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:40 PM CDTHAIL 24 N Sutherland, IATS reported 2 inch hail between 6:40 and 6:50 pm CDT. Heavy rain and nickles to dimes ongoing at time of the call at 7:09 pm.
Sep 22, 7:00 PM CDTHAIL 2Sutherland, IAEM reported 2 inch hail on the north side of Southerland. Pictures included confirm size. Time was estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KFSD 222331
SVRFSD
IAC035-041-141-230015-
/O.NEW.KFSD.SV.W.0331.250922T2331Z-250923T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
631 PM CDT Mon Sep 22 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherokee County in northwestern Iowa...
  Southwestern Clay County in northwestern Iowa...
  Southeastern O'Brien County in northwestern Iowa...

* Until 715 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located near Sutherland,
  or 18 miles southwest of Spencer In Clay County, moving southeast
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sutherland around 635 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9534 4291 9539 4287 9539 4283 9545
      4301 9562 4312 9551 4302 9518
TIME...MOT...LOC 2330Z 303DEG 10KT 4302 9548 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

06
1 follow-up statement
673 
WWUS53 KFSD 222337
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
637 PM CDT Mon Sep 22 2025

IAC035-041-141-230015-
/O.CON.KFSD.SV.W.0331.000000T0000Z-250923T0015Z/
Cherokee IA-Clay IA-O'Brien IA-
637 PM CDT Mon Sep 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN CHEROKEE...SOUTHWESTERN CLAY AND SOUTHEASTERN
O'BRIEN COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Sutherland, or
18 miles southwest of Spencer In Clay County, moving southeast at 10
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sutherland, Peterson, Calumet, and Rossie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4291 9534 4291 9539 4287 9539 4283 9545
      4299 9560 4311 9547 4302 9518
TIME...MOT...LOC 2337Z 301DEG 9KT 4302 9548 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Samet

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:28 PM CDT, 3 minutes earlier. Its key messages:

  • Scattered thunderstorms possible late this afternoon into the early overnight hours. Ping pong ball-sized hail and wind gusts to 60 mph are the main threats from the strongest storms.
  • A persistent seasonally warm pattern will be in place Tuesday through early next week with very small chances for precipitation.
  • Patchy fog possible on Tuesday morning.
Area forecast discussion, Sep 22, 6:28 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
628 PM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Scattered thunderstorms possible late this afternoon into the
  early overnight hours. Ping pong ball-sized hail and wind
  gusts to 60 mph are the main threats from the strongest
  storms.

- A persistent seasonally warm pattern will be in place Tuesday
  through early next week with very small chances for
  precipitation.

- Patchy fog possible on Tuesday morning.

&&

.UPDATE...
Issued at 623 PM CDT Mon Sep 22 2025

We continue to monitor a broken line of convection across
O'Brian and Clay Counties as it slowly sinks southeast. CAMs
continue to show this southern progression as well as the
potential for additional development west of the current storms.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon Sep 22 2025

The tail end of an exiting wave will bring a small chance for
some diurnally driven thunderstorms into parts of northwest IA
late this afternoon into the evening. With close to 2000 J/kg
CAPE in this environment and fairly weak shear, a few severe
storms will be possible. The main threats from the strongest
storms would be ping pong ball-sized hail and wind gusts to 60
mph. During the evening and night-time hours a wave will move
through NE and another shot for storms along the NE/SD border
towards Sioux City. These storms may also produce a few stronger
updrafts with weak shear and about 1500 J/kg CAPE.

Once the thunderstorm threat passes tonight a ridge of high
pressure will settle into northern and central SD. This will
bring some cooler morning readings with at least a small chance
of a few locations sneaking into the upper 40s near highway 14.
With a marginally moist ground in places and light winds, some
patchy fog will again be possible, with the better chances near
and north of I-90.

Cooler high pressure builds south and brings about a seasonally
warm day on Tuesday with relatively light winds. A small
corridor around highway 81 and I-29 may see some spotty
diurnally driven showers Tuesday afternoon. Skinny CAPE with
values less than about 300 J/kg. Fairly low confidence in this
occurrence.

A dry and warm pattern develops Wednesday into the weekend with
very little if any chance for precipitation. One stronger wave
does move by to the north on Friday and brings a nice warm nose
into the area, so a very small chance for a shower or
thunderstorm on Friday. With this warm nose Friday, should also
prove to be the warmest with some mid and possibly upper 80s for
highs. Another warm nose may sneak into the area Sunday night
into Monday and bring another very small chance, but once again
too low to mention. Outside of Friday, Wednesday through early
next week should see highs in the 70s to lower 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 623 PM CDT Mon Sep 22 2025

VFR conditions are expected over the next 24 hours at
HON/FSD/SUX. The main concern will be with the initial
thunderstorm activity northeast of SUX. Forecast solutions show
the potential of at least PROB30/TEMPO30 from around 01-05Z this
evening. There is also the potential for fog at at least
HON/FSD around daybreak, so have kept the potential for 4SM BR
at that time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

UPDATE...06
DISCUSSION...08
AVIATION...06
Hazardous weather outlook, Sep 22, 4:37 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
437 PM CDT Mon Sep 22 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-232145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
437 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening. The highest chances will be south of I-90. A few storms
may become strong to severe with ping-pong ball sized hail and
damaging winds up to 60 mph being the primary threats.

Patchy dense fog is possible overnight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy dense fog is possible Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:35 PM CDTSevere Thunderstorm WarningFSDSioux40 min
Sep 21, 7:41 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola49 min
Sep 21, 8:20 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux40 min
Sep 21, 8:55 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth, Sioux50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.